Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 1, 2002, 2:01 PM EDT for Marion County, Florida. It was in force for 97 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 2:01 PM EDT (18:01 UTC)
- Expired
- Nov 6, 2002, 3:45 AM EST
- In force
- 97 days
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Marion County, FL
The radar
The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
334 WUUS52 KJAX 011802 SVRJAX FLC083-011845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 201 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHERN FLORIDA * UNTIL 245 PM EDT * AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES WEST OF SUMMERFIELD...OR ABOUT 12 MILES NORTHWEST OF WILDWOOD... MOVING SOUTHEAST AT 5 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 245 PM EDT... SUMMERFIELD... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. LAT...LON 2908 8224 2892 8233 2879 8206 2899 8195 $$ CAMP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:55 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 1, 9:55 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 955 AM EDT THU AUG 1 2002 AREA SOUNDINGS SHOW PWATS NEAR 2 INCHES AND LIS -8 TO -10. MODIFIED CAPES AROUND 3500-4500 J/KG. WATER VAPOR AND RUC INDICATE THE MID LEVEL TROUGH ALONG THE SE U.S. COAST AND SEVERAL SHORTWAVES NEAR THE APPALACHIANS. WITH THIS ENERGY AND GOOD INSTABILITY LIKELY POPS SEEM VERY REASONABLE. CURRENT CLOUDINESS OVER THE FORECAST AREA WILL INHIBIT INITIAL HEATING AND MAY DELAY NUMEROUS SHOWERS AND STORMS. RADAR SHOWS WDLY SCT LIGHT SHOWER ACTIVITY ROTATING AROUND THE LOW-MID LEVEL TROUGH...APPEARS SHOWER ACTIVITY IS INCREASING OVER NE FL. SFC TROUGHING NOTED WELL OFFSHORE NC TO COASTAL NE FL. ZONES LOOK GOOD AND ONLY CHANGE PLANNED AT THIS TIME IS TOO LOWER TEMPS SLIGHTLY. MARINE...NW TO W WINDS OVER THE WATERS. BUOY 41012 HAS 320/10G12 KT AND SEAS 2 FT. WINDS A LITTLE TRICKY WITH SFC TROUGH SHIFTING SWD. CURRENT FORECAST LOOKS GOOD AND MAY ONLY TWEAK WINDS FOR THIS AFTN. .JAX... .GA...NONE. .FL...NONE. SHASHY
In the hours before
Special weather statement, Aug 1, 12:45 PM EDT, 1 hour 16 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012300- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1245 PM EDT THU AUG 1 2002 ...NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING... NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AND PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH. RAIN WILL BE HEAVY AT TIMES IN THUNDERSTORM ACTIVITY...CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE ALSO POSSIBLE. WINDS OF THIS INTENSITY ARE CAPABLE OF UPROOTING SMALL TREES AND OVERTURNING SHEDS AND SMALL STRUCTURES. ALTHOUGH MOST STORMS WILL BE BELOW SEVERE WEATHER CRITERIA...SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR AREA. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER SOUTHEAST GEORGIA EARLY THIS AFTERNOON AND SPREAD SOUTHWARD INTO NORTHEAST FLORIDA BY LATE AFTERNOON...AND CONTINUE FOR MUCH OF TONIGHT. STORM MOTION WILL GENERALLY BE TO THE SOUTHEAST AT 10 TO 15 MPH. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:39 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 19 days |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.